Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 78, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 2, 2025, 7:43 PM CDT for Fayette County, Winneshiek County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2025, 7:43 PM CDT (00:43 UTC)
- Expired
- Jul 2, 2025, 8:13 PM CDT
- In force
- 30 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:14 PM CDT, 29 minutes earlier. Its key messages:
- Low end (20-40%) storm chances through Thu. Where realized, some could be strong. Most location will likely stay dry.
- Sultry 4th holiday with heat indices in the mid to upper 90s. Cooler, not as humid by Sunday (highs back into the upper 70s/lower 80s).
- Areas of showers/storms continue to look likely for portion of the holiday weekend, but timing shifting back a bit - moreso for Sat/Sat night. Not a rainout weekend but most will see some rain.
Area forecast discussion, Jul 2, 7:14 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service La Crosse WI Issued by National Weather Service Duluth MN 714 PM CDT Wed Jul 2 2025 .KEY MESSAGES... - Low end (20-40%) storm chances through Thu. Where realized, some could be strong. Most location will likely stay dry. - Sultry 4th holiday with heat indices in the mid to upper 90s. Cooler, not as humid by Sunday (highs back into the upper 70s/lower 80s). - Areas of showers/storms continue to look likely for portion of the holiday weekend, but timing shifting back a bit - moreso for Sat/Sat night. Not a rainout weekend but most will see some rain. && .DISCUSSION... Issued at 125 PM CDT Wed Jul 2 2025 > REST OF TODAY-THU: smattering of storm chances. If realized, a few could be strong. An unstable airmass has settled across the region, increasing from day to day as more moist/warmer air pools in from the south. It's ripe for convection but what remains nebulous is the forcing. MCVs from overnight convection, leftover outflow boundaries, weakly forced fronts could all come into play - but where they move, where they setup is murky. For storms that do fire wind shear is generally meager at best, not providing much support to updrafts and storm organization/sustainability. While there isn't full agreement on where these micro scale features will lay/move, will trend rain chances where there is more agreement between the CAMS and other short term models - with the understanding that there will be modifications to the forecast based on satellite/observation/radar trends. That said, Thu afternoon is peaking interest with a possible west- east running sfc boundary across the forecast area. Across I-90, south, perhaps north, maybe more of a northwest-southeast running extent - that isn't clear. But with increasing instability (2500 J/kg of SBCAPE in the RAP/HRRR by late afternoon) in an uncapped environment, even weak forcing could trigger storms. Deep shear around 20 to 30 kts isn't great, but might provide a modicum of aid to updrafts and limited organization. Some low level jet/moisture transport impingement will aid the lift. Not much of a signal in the CAMS with latest HRRR suggesting a thin line of convection along that front Wed evening - mostly after 00z but across the forecast area. Again, nothing clear cut, but the atmosphere is ready to "go", just needs a spark. Figuring out where those will be, and when, is the challenge. > 4th OF JULY WEEKEND: steamy start, cooler end. Periods of showers/storms (trending for Sat/Sat night) Not a washout for outdoor activities, but will have to dodge some storms here and there. Upper level shortwave ridge axis slips east out of the plains to across the upper mississippi river valley by 00z Sat. Southerly fetch increases, with increasing moisture pouring across the region. PWs push north of 2" in the deterministic GFS/NAM by 12z Sat with warm cloud depths in excess of 4.5 kft at times. NAEFS and EC pw anomalies are +2.5. Rich moisture source, very supportive of heavy rain. Models continue in good agreement with lifting a shortwave trough from the southern Rockies northeast into the ridge Friday night, pushing the ridge east as it spins across northern parts of the region Sat. While the bulk of the upper level forcing would slide north of the local area, an associated sfc cold front would slip west to east across the region - moreso in a northeast to southwest orientation. Speed of the system may not clear the frontal boundary east until Sunday afternoon. - TEMPS: with the influx of more moist air, sfc dewpoints progged to push to/above 70 degrees Friday. With high temps still looking to peak around 90 (or so), resulting heat indices top out in the mid to upper 90s. Not quite heat advisory, but still pretty sweltery. And considering its the 4th holiday with lots and lots of outdoor activities, care will have to be taken to protect yourself-family- friends-pets from the heat. Passage of the cold front will usher in cooler and not quite as muggy air for Sunday. - RAIN CHANCES: ample instability builds across the region ahead of the shortwave/front combo. GFS/NAM a tad enthusiastic with their increase in dewpoints so SBCAPEs likely a bit overdone, but upwards 2500 J/kg reasonable in this regime. Meager capping should be overcome by early/mid afternoon but lacking a discernible forcing mechanism. If general airmass type storms could fire, little if any shear to support updrafts/organization. A more likely scenario for showers/storms will be as the trough/front near from the west, which latest deterministic runs slide in Sat/Sat night. Nearly all the EPS members suggest a bit later for the higher end chances - moving the brunt of the rain chances to Sat afternoon/night. The GEFS suggest perhaps 6 hours earlier. The front doesn't look strongly frontogenetic, but enough for this kind of airmass to kick of pcpn. Low level jet/moisture transport interactions will also play a role for storm initiation. Upshot to all of that is possible rain impacts to the 4th of July fireworks looking little to none. For the storms that do get going, shear remains meager/weak - not conducive for storm organization, let alone much of a severe threat. A lot can change between now and then, of course, but trends have not favored any kind of organized severe risk locally. Rain chances will linger into Sunday, but if given track/speed of system holds, mostly for southwest-central WI during the morning hours. The rest of Sunday favors dry in the majority of ensemble members. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 714 PM CDT Wed Jul 2 2025 A few showers and thunderstorms have developed over southeast MN this evening, which are affecting KRST, and may also slide over to affect KLSE later this evening. Storms may produce some gusty and erratic winds and MVFR/IFR conditions due to heavy rain. Storms should dissipate and no longer affect the terminals by 03z. Otherwise, expect VFR conditions through the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Rieck AVIATION...DLH
Hazardous weather outlook, Jul 2, 3:05 AM CDT, 16 hours 38 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 305 AM CDT Wed Jul 2 2025 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-031215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 305 AM CDT Wed Jul 2 2025 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Low end storm chances expected today and tonight. Some storms could become strong to marginally severe. If any storm becomes severe, the threats would be hail to quarter size and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Low end storm chances continue for Thursday and Friday. If storms develop, a few may become strong to severe Thursday. Warm temperatures and high dew points will lead to heat indices approaching heat advisory criteria for the 4th of July holiday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KB
In the hours before
Special weather statement, Jul 2, 6:10 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service La Crosse WI
610 PM CDT Wed Jul 2 2025
IAZ009>011-MNZ086-087-094>096-030000-
Winneshiek IA-Howard IA-Allamakee IA-Olmsted MN-Dodge MN-Fillmore MN-
Mower MN-Houston MN-
610 PM CDT Wed Jul 2 2025
...STRONG THUNDERSTORMS WILL IMPACT PARTS OF HOWARD... ALLAMAKEE...
WINNESHIEK... OLMSTED... MOWER... HOUSTON... DODGE AND FILLMORE
COUNTIES THROUGH 700 PM CDT...
At 609 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Dodge Center to near Mabel. Movement was east
at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rochester, Decorah, Cresco, Dodge Center, Preston, Mantorville,
Kasson, Stewartville, Byron, Chatfield, Spring Valley, Hayfield,
Spring Grove, Grand Meadow, Harmony, Mabel, Lanesboro, Lime Springs,
Wykoff, and Fountain.
This includes Interstate 90 in Minnesota between mile markers 193 and
216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4397 9305 4411 9278 4343 9127 4320 9186
4389 9305
TIME...MOT...LOC 2309Z 290DEG 16KT 4401 9285 4347 9180
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JARLocal storm report, Jul 2, 6:35 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
635 PM CDT Wed Jul 2 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM Tstm Wnd Dmg 1 E Kasson 44.03N 92.74W
07/02/2025 Dodge MN Public
&&
JARThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:49 PM CDT | Special Weather Statement | ARX | Grant | 26 min |
| Jul 3, 6:16 PM CDT | Special Weather Statement | ARX | Grant | 44 min |
| Jul 3, 6:23 PM CDT | Special Weather Statement | ARX | Grant | 52 min |
| Jul 3, 6:31 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 44 min |
| Jul 2, 7:21 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 24 min |
| Jul 2, 7:23 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 37 min |
| Jul 2, 7:48 PM CDT | Severe Thunderstorm Warning | ARX | Howard | 25 min |
| Jul 3, 5:21 PM CDT | Special Weather Statement | ARX | Floyd | 24 min |
| Jul 3, 6:09 PM CDT | Special Weather Statement | ARX | Clayton | 51 min |
| Jul 2, 7:01 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.